Kentucky, 2017

Damaging Winds in Kentucky, April 30, 2017

April 30, 2017 · NWS ILN · 2 events in 1 county or zone

Strong thunderstorms developed along a warm front lifting through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong thunderstorms developed along a warm front lifting through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 30, 6:55 PM EST, 4 minutes earlier.

Area forecast discussion, Apr 30, 6:55 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
755 PM EDT Sun Apr 30 2017

.SYNOPSIS...
Thunderstorms will occur ahead of a cold front that will move
across the area late tonight into Monday morning. Much cooler
air will move in behind this system with below normal
temperatures expected through the rest of the week. Wet weather
will return during the latter part of the week as low pressure
slowly tracks across the Tennessee Valley.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Scattered thunderstorms that have been tracking across far
eastern counties this afternoon will move east of the area over
the next several hours. Appears that MCS lifting out of the mid
South will make it into western counties this evening, although
in a continuing weakening phase.

New convection will develop along a strong cold front and move
into the forecast area late tonight, likely after 2 am. CAPE may
still be around 500 J/kg as this enters our area with
instability waning further towards daybreak as the line
progresses east. 0-3 km shear is forecast to be mainly parallel
to the line which is not particularly favorable. But cannot rule
out the potential for some strong to possibly severe storms
late tonight. System is rather progressive, so while there could
be some locally heavy rainfall, the lack of persistent rain
should minimize flood potential. But with saturated ground in
much of the region, could still be some minor flood issues here
or there.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Line of showers and thunderstorms will still be ongoing at the
beginning of the period but exiting the area by mid morning as a
cold front moves east. Looks like there could be some clearing
right behind the front. But then the combination of moisture
wrapping in behind the system and insolation should result in a
rather extensive stratocumulus deck. Winds will become gusty. At
this point expect them to remain below wind advisory criteria.

A short wave rotating around an upper low in the Great Lakes
will swing across the region Monday night. This may result in a
few showers, mainly to the north and west of Dayton. In the
wake of this short wave clouds may start to erode from the south
later in the night. Winds will decrease a bit from their speeds
during the day but still persist between 10 and 20 mph.

In cold advection, temperature rise on Monday will only be 5-8
degrees from morning readings. Lows Monday night will fall back
into the 40s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
An upper level low pressure system situated over the northern Great
Lakes Tuesday morning will shift east across Quebec through Tuesday
night. This will help keep our area in cool cyclonic flow through
the day on Tuesday with a few showers possible across the northern
fringe of our fa. With a 35-45 knot 925-850 mb jet rotating across
our area through the day and some developing low level CAA, winds
will be gusty once again through the day.

Mid level short wave energy dropping down across the Plains will
help carve out a trough over the Mississippi Valley through mid
week. This will eventually lead to a closed low developing which is
then forecast to drift slowly east across the Tennessee Valley
through the end of the week. As an associated surface low moves
slowly east across the Tennessee Valley, expect fairly widespread
showers to slowly overspread the area later Wednesday and into the
day on Thursday. A chance of showers will then linger through Friday
and possibly into Saturday as the upper level low slowly pushes
east. High pressure and a drier airmass will then try to build into
the area for Sunday.

With the cool upper level low affecting the region through much of
the long term period, temperatures will remain several degrees below
normal through most of the week. Some moderation back closer to
normal will be possible by the weekend.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
All TAF sites currently VFR this evening with an area of low
pressure centered over the Kansas/ Missouri border. The
occluded low pressure will pull northeast with a front pushing
east. Ahead of the front several rounds of showers and
thunderstorms will be possible but uncertainty is high as
coverage will be low. Better agreement exists with the cold
front that is forecasted to push across the TAF sites between
09z and 14z. In general, the latest runs of the HRRR and RAP
have slowed down the frontal passage (along with the band of
showers and thunderstorms) but am having trouble believing this.
Usually the front speeds up at night. For now have kept TAF
forecast package showing similar timing as the previous
package.

As the line of showers and thunderstorms crosses the TAF sites
gusty winds and IFR visibilities will be possible. Behind the
front winds will slowly veer and pick up in speed. GFS and NAM
forecast soundings are showing gusts up to 35 kts possible.
Higher wind gusts will be possible towards DAY/ CMH/ LCK or
closer to the low pressure center.

OUTLOOK...Wind gusts to 35 kt possible Monday evening and then
again on Tuesday. MVFR ceilings and visibilities possible
Thursday through Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines
NEAR TERM...
SHORT TERM...
LONG TERM...Haines
AVIATION...
Hazardous weather outlook, Apr 30, 3:14 PM EST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
414 PM EDT Sun Apr 30 2017

KYZ097>100-OHZ045-046-054>056-063>065-073-074-079>082-088-011000-
Bracken-Robertson-Mason-Lewis-Union OH-Delaware-Madison-Franklin OH-
Licking-Fayette OH-Pickaway-Fairfield-Ross-Hocking-Brown-Highland-
Adams-Pike-Scioto-
414 PM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wind gusts up to 40 MPH are possible on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044-
051>053-060>062-070>072-077-078-011000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Miami-Champaign-
Clark-Preble-Montgomery-Greene-Butler-Warren-Clinton-Hamilton-
Clermont-
414 PM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will move into the region late tonight ahead of a cold
front. A few storms could produce strong to severe winds gusts. In
addition, locally heavy rain could lead to some minor flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wind gusts up to 40 MPH are possible on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 30, 4:11 PM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
511 PM EDT SUN APR 30 2017

OHZ034-035-042-043-302145-
Auglaize OH-Darke OH-Shelby OH-Mercer OH-
511 PM EDT SUN APR 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SHELBY...
NORTHEASTERN DARKE...AUGLAIZE AND SOUTHEASTERN MERCER COUNTIES UNTIL
545 PM EDT...

At 510 PM EDT, radar indicated strong thunderstorms along a line
extending from Spencerville In Allen County to 7 miles north of
Versailles, moving northeast at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...

Locations impacted include...
Wapakoneta, St. Marys, Fort Shawnee, New Bremen, Minster,
Cridersville, Anna, Fort Loramie, Jackson Center, Botkins, New
Knoxville, Waynesfield, Moulton, Osgood, Chickasaw, North Star,
Buckland, Uniopolis, Kettlersville and Yorkshire.

This includes I-75 in Ohio between mile markers 99 and 118.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4066 8422 4066 8411 4064 8411 4064 8395
      4054 8399 4052 8399 4042 8402 4027 8459
      4069 8438 4069 8422
TIME...MOT...LOC 2110Z 222DEG 45KT 4070 8434 4033 8454

Novak
Special weather statement, Apr 30, 4:37 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Wilmington OH
537 PM EDT SUN APR 30 2017

OHZ042-043-051-302215-
Darke OH-Shelby OH-Miami OH-
537 PM EDT SUN APR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SHELBY...DARKE AND NORTHWESTERN
MIAMI COUNTIES UNTIL 615 PM EDT...

At 537 PM EDT, radar indicated a strong thunderstorm over Greenville,
moving northeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Sidney, Piqua, Greenville, Versailles, Covington, Newport, Bradford,
Fort Loramie, Ansonia, Hardin, Webster, Russia, Gettysburg,
Kettlersville, Lockington, Union Corners, Polo, Newbern, Darke County
Airport and State Route 47 at US Route 127.

This includes I-75 in Ohio between mile markers 84 and 97.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4025 8402 4001 8464 4014 8473 4038 8439
      4038 8434 4042 8434 4046 8428
TIME...MOT...LOC 2137Z 235DEG 37KT 4009 8462

Novak
Special weather statement, Apr 30, 4:44 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Wilmington OH
544 PM EDT SUN APR 30 2017

OHZ026-035-302230-
Auglaize OH-Hardin OH-
544 PM EDT SUN APR 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN HARDIN AND
NORTHEASTERN AUGLAIZE COUNTIES UNTIL 630 PM EDT...

At 544 PM EDT, radar indicated strong thunderstorms along a line
extending from near Bluffton to near Waynesfield, moving northeast at
45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Ada, Forest, Dunkirk, Alger, Waynesfield, Blanchard, Mcguffey,
Uniopolis, Patterson, Dola, Grant, Huntersville, St. Johns, State
Route 195 at State Route 235 and Walton.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4082 8350 4073 8350 4053 8409 4064 8408
      4065 8388 4082 8388
TIME...MOT...LOC 2144Z 233DEG 39KT 4086 8397 4057 8407

Novak
Special weather statement, Apr 30, 5:09 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Wilmington OH
609 PM EDT SUN APR 30 2017

OHZ043-044-051-052-302245-
Champaign OH-Logan OH-Shelby OH-Miami OH-
609 PM EDT SUN APR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SHELBY...
NORTHWESTERN CHAMPAIGN...SOUTHWESTERN LOGAN AND NORTHEASTERN MIAMI
COUNTIES UNTIL 645 PM EDT...

At 609 PM EDT, radar indicated a strong thunderstorm near Piqua,
moving northeast at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Troy, Piqua, Bellefontaine, St. Paris, De Graff, Quincy, Fletcher,
Casstown, Logansville, Rosewood, Carysville, Ballou, Plattsville,
Maplewood, Springhills, Kiser Lake State Park, Farrington and
Pemberton.

This includes I-75 in Ohio between mile markers 78 and 80.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4002 8411 4009 8425 4043 8399 4033 8373
TIME...MOT...LOC 2209Z 218DEG 40KT 4013 8412

Novak
Special weather statement, Apr 30, 5:26 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
626 PM EDT SUN APR 30 2017

OHZ026-035-043-044-302300-
Auglaize OH-Logan OH-Shelby OH-Hardin OH-
626 PM EDT SUN APR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY...
NORTHWESTERN LOGAN...SOUTHWESTERN HARDIN AND NORTHEASTERN AUGLAIZE
COUNTIES UNTIL 700 PM EDT...

At 625 PM EDT, radar indicated a strong thunderstorm near Anna,
moving northeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Anna, Jackson Center, Russells Point, Botkins, Lakeview, Alger,
Waynesfield, Chippewa Park, Roundhead, Mcguffey, Port Jefferson,
Fryburg, Montra, Silver Creek, Jumbo, St. Johns, Walton, Maplewood,
New Hampshire and Bloom Center.

This includes I-75 in Ohio between mile markers 99 and 107.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4075 8388 4060 8361 4033 8410 4044 8425
      4064 8400 4065 8388
TIME...MOT...LOC 2225Z 227DEG 35KT 4041 8412

Haines
Special weather statement, Apr 30, 5:50 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
650 PM EDT SUN APR 30 2017

OHZ026-302300-
Hardin OH-
650 PM EDT SUN APR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARDIN COUNTY UNTIL 700
PM EDT...

At 650 PM EDT, radar indicated a strong thunderstorm near Kenton,
moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Kenton, Forest, Dunkirk, Blanchard, Patterson, Dola and Grant.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4082 8350 4070 8350 4070 8347 4060 8359
      4070 8378 4082 8367
TIME...MOT...LOC 2250Z 218DEG 49KT 4071 8362

Novak

The radar

The Cincinnati radar (KILN), 108 km away, was scanning. The volume nearest the first event began at 23:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
April 30, 6:59 PM EST to 7:04 PM EST
Where
Grant County, 0.88 mi NW of Williamstown
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
Law Enforcement
Coordinates
38.640, -84.560

A tree was knocked down in Williamstown.

Thunderstorm Wind, Grant

When
April 30, 6:59 PM EST to 7:04 PM EST
Where
Grant County, 0.69 mi S of Dry Ridge
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
Law Enforcement
Coordinates
38.670, -84.580

A tree was knocked down on Dixie Highway at Dry Ridge Bypass.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688090, 688091.